Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 23, 2021Zavala County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 23, 2021, 5:25 PM CDT for Zavala County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 5:25 PM CDT (22:25 UTC)
Expired
Apr 23, 2021, 6:15 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 69 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS84 KEWX 232225
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
525 PM CDT Fri Apr 23 2021
 
TXZ218-232315-
Zavala TX-
525 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA COUNTY UNTIL 615
PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of La Pryor, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Pryor, Batesville, Loma Vista and Las Colonias. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2877 10000 2892 9999 2909 9942 2870 9941
TIME...MOT...LOC 2225Z 269DEG 35KT 2883 9993 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 23, 4:11 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 23, 4:11 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
411 PM CDT Fri Apr 23 2021

.UPDATE...
In coordination with the Storm Prediction Center we have dropped the
Severe Thunderstorm Watch across the Hill Country and Austin Metro
area. It is important to note that some of the high resolution models
have continued to show isolated development later this evening (in
the 6 to 9 pm time frame) as the dryline approaches from West Texas.
The focus of these storms has tended to be across the Hill Country
and in areas from San Antonio south. In addition we are watching a
few cells that are moving from the Mexican Mountains into Maverick
county. Any storms that form through the evening hours will have
large hail as their main hazard. In general all the mesoscale models
have activity out of the area around 11 pm tonight.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT Fri Apr 23 2021/

SHORT TERM (Tonight through Saturday Night)...
Beneficial rainfall ongoing with a cluster of convection between
highway 281 and I-10. This cluster will continue to move north and
east during the rest of the afternoon, with most of it out of the
area by evening. However, a few strong along with perhaps a severe
storm could be possible but the primarily impact seems to have
transitioned to more of heavy rainfall with some localized spots
receiving 1 to 4 inches. Ponding on roadways along with some minor
nuisance flooding may be possible with these strongest cells. May
see an isolated cell or two try to fire along the dryline from the
afternoon through the evening as it has advanced east from the Del
Rio area. Cannot rule out a strong storm with these cells but the
latest hi-res short term models that do establish any cells have
shown some decline in the signal for any severe weather associated
with those cells. This activity weakens or moves out of the area
quickly once night sets in.

The cold front associated with the passing upper level trough will
move across the region during the overnight and into the early
morning hours Saturday. Some models show the continuation and/or
redevelopment of low stratus along with maybe some very patchy fog
ahead of the front, especially in the coastal plains. Will leave
patchy fog out of the forecast for now. Behind the front, moderate
to breezy north winds will usher drier air across the area. The
skies will clear with the drier air and result in sunny conditions.
With the loss of the cloud cover, temperatures will warm through
solar radiation with highs ranging from the low 80s to the mid 90s.
Elevated to near critical fire weather conditions are possible for
locations along and east of the I-10/37 corridor as a result of
combination of the low RH values and moderate winds. Mostly clear
skies continue into Saturday night with lows in the 50s and 60s.

LONG TERM (Sunday through Friday)...
Dry weather will begin the long-term of the forecast as southerly
flow begins to return to the area on Sunday. Highs on Sunday and
Monday will top out in the upper 80s to middle 90s across the area
with the southerly flow. The next storm system will approach the
during the middle portion of the week. Trends are slightly slower
with the trough axis but there should be a decent chance of showers
and thunderstorms Tuesday night into Wednesday for much of our
northern counties. Some of this activity could be strong to severe,
but the actual severity will be dependent on the timing of any
potential storms. The forecast should then dry out for the remainder
of the forecast period with temperatures slightly cooler behind the
front associated with the mid-week system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  58  83  55  88 /  90  20   0   0   0
Austin Bergstrom Intl Airport  77  58  84  53  87 /  90  20   0   0   0
New Braunfels Muni Airport     78  60  88  55  89 /  80  20   0   0   0
Burnet Muni Airport            75  55  80  54  86 /  80  10   0   0   0
Del Rio Intl Airport           89  61  92  59  93 /  10   0   0   0   0
Georgetown Muni Airport        77  56  80  53  86 /  90  20   0   0   0
Hondo Muni Airport             83  55  92  55  93 /  50  10   0   0   0
San Marcos Muni Airport        77  58  85  54  88 /  80  20   0   0   0
La Grange - Fayette Regional   78  64  84  56  87 /  90  30   0   0   0
San Antonio Intl Airport       79  60  88  57  89 /  60  20   0   0   0
Stinson Muni Airport           82  60  90  57  91 /  60  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Warnings...Brady
Long-Term...Morris
Decision Support...EWilliams
Hazardous weather outlook, Apr 23, 4:07 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
407 PM CDT Fri Apr 23 2021

TXZ171>173-183>194-202>209-217>225-228-242115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
407 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong to severe storms remain possible, mainly west of
I-37 and south of I-10. Hail would be the primary concern with any
storms that manage to develop. Continue to monitor the forecast
throughout the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to localized near-critical fire weather conditions are
forecast Saturday across the Rio Grande and Winter Garden regions.

Thunderstorms are forecast for Tuesday night into Wednesday, with
a potential for strong to severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports to the National
Weather Service.

In the hours before

Special weather statement, Apr 23, 12:19 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1219 PM CDT Fri Apr 23 2021

TXZ205>207-231800-
Guadalupe TX-Comal TX-Bexar TX-
1219 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE...EAST
CENTRAL BEXAR AND EASTERN COMAL COUNTIES UNTIL 100 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cibolo, moving north at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, Universal City, Selma,
Randolph AFB, Canyon Lake Dam, Canyon Lake, Garden Ridge, McQueeney,
Marion, Santa Clara, New Berlin, Zuehl, Fischer, Converse,
Startzville, Freiheit and Solms.

LAT...LON 2985 9804 2983 9802 2948 9801 2948 9830
      3003 9830 3003 9828
TIME...MOT...LOC 1719Z 184DEG 30KT 2955 9819

HAMPSHIRE
Local storm report, Apr 23, 12:59 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1259 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             3 SE NEW BRAUNFELS      29.68N 98.10W
04/23/2021  E0.70 INCH       GUADALUPE          TX   PUBLIC

            MPING REPORT OF DIME SIZE HAIL.

&&

EMP
Special weather statement, Apr 23, 12:59 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Apr 23 2021

TXZ191-231830-
Hays TX-
1259 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAYS COUNTY UNTIL 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Dripping Springs, Wimberley, Woodcreek,
Uhland, Niederwald, Bear Creek, Driftwood, Mountain City, Hays, Hays
City, San Marcos Regional Airport and Redwood.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3026 9804 3005 9774 3004 9773 2992 9784
      2988 9789 2986 9790 2986 9787 2977 9798
      2982 9802 2985 9803 2992 9813
TIME...MOT...LOC 1759Z 197DEG 35KT 2991 9803

HAMPSHIRE
Special weather statement, Apr 23, 4:15 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
415 PM CDT Fri Apr 23 2021

TXZ217-232145-
Maverick TX-
415 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK COUNTY
UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Normandy, or near Quemado, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Siesta Acres, Elm
Creek, Fabrica and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
      2888 10060 2889 10059 2891 10062 2890 10063
      2892 10063 2894 10065 2897 10065 2905 10033
      2870 10032
TIME...MOT...LOC 2115Z 273DEG 34KT 2886 10067

BRADY
Special weather statement, Apr 23, 5:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
525 PM CDT Fri Apr 23 2021

TXZ218-232315-
Zavala TX-
525 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA COUNTY UNTIL 615
PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of La Pryor, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Pryor, Batesville, Loma Vista and Las Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2877 10000 2892 9999 2909 9942 2870 9941
TIME...MOT...LOC 2225Z 269DEG 35KT 2883 9993

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:19 PM CDTSpecial Weather StatementEWXComal41 min
Apr 23, 12:59 PM CDTSpecial Weather StatementEWXHays31 min
Apr 23, 1:17 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe23 min
Apr 23, 1:31 PM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe3 hr
Apr 23, 1:43 PM CDTSevere Thunderstorm WarningEWXBastrop, Travis25 min
Apr 23, 2:03 PM CDTAreal Flood AdvisoryEWXBastrop, Travis3 hr
Apr 23, 3:29 PM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
Apr 23, 4:15 PM CDTSpecial Weather StatementEWXMaverick30 min
Apr 23, 4:39 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala51 min
Apr 23, 6:05 PM CDTSpecial Weather StatementEWXFrio55 min
Apr 23, 6:29 PM CDTSpecial Weather StatementEWXBexar61 min
Apr 23, 6:45 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe45 min
Apr 23, 6:52 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio53 min
Apr 23, 6:59 PM CDTSpecial Weather StatementEWXAtascosa61 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.